Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Ear Crackling/Popping/Itchy
brandon43076 posted:
I have had this problem now for almost a year and it seems to get progressively worse. Inside my ears will crackle and pop when I breath out my nose. There seems to be a constant build up of pressure (like when you're in an airplane).

My Family Physician told me to take claritin...that did nothing. Then I went and saw a ENT...they found nothing. Im convinced this problem is some sort of allergy and wanted to see if anyone else has heard of or has a similar problem. Please feel free to offer your advice. Im so frustrated at this point with this cronic problem that Im willing to try just about anything!
Aqua14 responded:
It sounds like you may have eustachian tube dysfunction (ETD), possibly due to allergies since you mentioned itchiness, which is typical of allergies. You may want to look on the Ear, Nose and Throat board here, as ETD is a frequent topic of discussion and Dr. Moser has some great information in his posts on that topic.

You might want to consult with an allergist and get allergy tested, since neither a family physician nor an ENT are expert in diagnosing and treating allergies. (BTW, many people find that Claritin is ineffective.)

You might find that a nasal steroid such as Nasonex would help, if you do have ETD due to allergies. Nasal steroids help calm allergic inflammation in the nose and back of the throat, where the eustachian tubes drain. However, please know that it will take several weeks for a nasal steroid to reach maximum effectiveness, so make sure you don't give up on it too soon.

Hopefully these thoughts help. Take care and good luck. Judy
agent0131 responded:
I've had a similar issue for over a year now. My problem is that when I swallow I get the crackling and popping in my ears. Sometimes I can go awhile without it happening, than other times it is in the left ear only, right ear only, or both. Pinching my nose and blowing doesn't help at all. Decongestants aren't really that effective either. I've been on Nasonex for months now without any relief too. I do have bad allergies but nothing seems to relieve this problem and its extremely annoying.
tarajane88 responded:
have the same problem when i swallow. i have nonstop allergies and nasal stuffiness. ive had many steroids, antibiotics and 2 relief
tinakep responded:
I have also had this problem when swallowing, my ears are crackling and popping. Been to 2 different ENTs, they say everything is normal. One ENT said to try Nasonex-been on it for 2 weeks now-but he said to give it at least 3 weeks to work. I have had this problem since November, but did not try anything until 2 weeks ago. This is a very annoying problem to have.
tinakep responded:
I have also had this problem since November when I swallow. Been to 2 ENTs-they say everything is normal-1 ENT said to try Nasonex-but give it at least 3 weeks to work. Also a new problem since 3 weeks ago is excessive mucus in throat-Is that the Tubes draining?

Any thougths are appreciated.
badallergies replied to Aqua14's response:
I went to a general practioner and he said I had a eustacian tube dysfunction, he gave me omnaris spray now I been on it for 2 days and my stuffyness in my ears are going down, but I have ringing in my ears on and off is this normal for the dysfunction

Helpful Tips

Tip: safe use of epinephrine auto-injectorsExpert
For patients with allergic diseases that place them at risk for severe allergic reactions or anaphylaxis, epinephrine autoinjectors are an ... More
Was this Helpful?
15 of 27 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center